[Skip to Content]
[Skip to Content Landing]
Article
November 1972

Arthritis and Viral Hepatitis: A Patient With Transient Serum Hepatitis-Associated Antigen, Skin Nodules, Rash, and Low Serum Complement

Author Affiliations

Camp Lejeune, NC

From the Virology Division, Naval Medical Field Research Laboratory (Drs. Wenzel, McCormick, and Beam), and the Department of Medicine, Naval Hospital (Dr. Busch), Camp Lejeune, NC.

Arch Intern Med. 1972;130(5):770-771. doi:10.1001/archinte.1972.03650050088018
Abstract

The relationship of arthritis and viral hepatitis has recently been emphasized.1,2 It is suggested that circulating antigen-antibody complexes incorporating complement are responsible for arthritic symptoms in many cases.1,3 Although testing for the presence of hepatitis-associated antigen (HAA)4,5 is now employed more frequently to distinguish long incubation viral disease, no inferences can be drawn as to whether arthritis is more common in one form of hepatitis or the other.

We present a case of arthritis associated with transient HAA and low serum complement in acute viral hepatitis. George L. Le Bouvier, MD, of Yale University performed the test for hepatitis-associated antigen using the semiquantitative immunodiffusion method.6

Patient Summary  An 18-year-old white serviceman was referred from the brig with a seven-day history of anorexia, nausea, vomiting, and crampy right upper quadrant pain. Over the same period he developed arthralgias and an erythematous pruritic rash over the volar aspect

×